New Mexico, 2003

High Wind in New Mexico, February 2, 2003

February 2, 2003 · NWS ABQ · 3 events in 3 counties and zones

Gusty winds developed during the day across most of north and central New Mexico. Sustained high winds above 40 mph and brief gusts of 60-65 mph were reported from Las Vegas south to Clines Corners and also near Ruidoso where radio stations aired reports of light damage to porch coverings and the roof to several homes and businesses.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Gusty winds developed during the day across most of north and central New Mexico. Sustained high winds above 40 mph and brief gusts of 60-65 mph were reported from Las Vegas south to Clines Corners and also near Ruidoso where radio stations aired reports of light damage to porch coverings and the roof to several homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 2, 3:02 AM MST, 6 hours 58 minutes earlier.

Area forecast discussion, Feb 2, 3:02 AM MST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MST SUN FEB 2 2003

AN UPPER LEVEL LOW MOVING THROUGH SRN NV WILL AFFECT NEW MEXICO LATER
TODAY. IT WILL BRING A SLIGHT CHANCE OF RAIN OR SNOW SHOWERS TO THE
NORTHWEST TODAY WITH POPS CHANCES INCREASING TONIGHT ACROSS THE
NORTHERN MOUNTAINS AND NORTHEASTERN PLAINS TONIGHT AS A COLD FRONT
ALSO WORKS ITS WAY SOUTH. THE BIG FORECAST PROBLEM OF THE DAY WILL BE
THE WIND SPEEDS. PLENTY OF HIGH CLOUDS AHEAD OF THIS SYSTEM COULD
PREVENT MAXIMUM MIXING TODAY...SO MANY AREAS WILL STAY JUST BELOW
ADVISORY CRITERIA. HOWEVER...THE FAVORED AREAS ALONG THE
SANDIA/MANZANOS MOUNTAINS...THE NORTHERN SACRAMENTO MOUNTAINS...AND
THE NORTHERN GUADALUPE MOUNTAINS WILL LIKELY SEE ADVISORY CRITERIA
WINDS A 50 KT JET AT 700 WILL BE OVER THE AREA THIS AFTERNOON. THIS
AREA WILL LIKELY SEE BETTER HEATING IF CLOUD COVER STAYS CONFINED TO
THE NORTH. SO HAVE OPTED TO GO WITH A WIND ADVISORY FOR THOSE AREAS
AND THEIR ADJACENT PLAINS AREAS. SYSTEM EXITS THE AREA TOMORROW
MORNING LEAVING NEW MEXICO IN NORTHWEST FLOW ALOFT. FAIRLY MILD AND
CALM WEATHER EXPECTED BETWEEN THIS SYSTEM AND ANOTHER ONE EXPECTED TO
ARRIVE BY MID WEEK. STILL A LOT OF UNCERTAINTY WITH THE EXACT TIMING
AND PLACEMENT OF THE SYSTEM. IN AN EFFORT TO KEEP FROM WAFFLING WILL
STICK WITH THE PREVIOUS EXTENDED FORECAST FOR NOW.

ABQ EE 067/033 050/024 053 16000
SAF EE 063/027 045/016 048 16022
TCC BE 078/033 044/020 049 16011

.ABQ...WIND ADVISORY SUNDAY NMZ010-011-016-017-026.
       FIRE WEATHER WATCH SUNDAY NMZ104-107-108.

MARTIN
Hazardous weather outlook, Feb 2, 6:00 AM MST, 4 hours before
NMZ001>021-026-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN FEB 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING STRONG GUSTY WINDS
TO MANY AREAS OF NEW MEXICO TODAY. THE WINDS WILL LIKELY BE THE
STRONGEST FROM THE SANDIA AND MANAZANO MOUNTAINS SOUTH TO THE
NORTHERN SACRAMENTO MOUNTAINS AND INTO THE NORTHERN GUADALUPE
MOUNTAINS...AND THEIR ADJACENT HIGH PLAINS. FOR FURTHER DETAILS
PLEASE REFER TO THE WIND ADVISORY PRODUCT (ABQNPWABQ WWUS75 KABQ)
ISSUED BY THIS OFFICE.

THESE STRONG WINDS IN COMBINATION WITH CONTINUED ABOVE NORMAL
TEMPERATURES AND UNUSUALLY DRY WEATHER COULD RESULT IN HAZARDOUS FIRE
WEATHER CONDITIONS TODAY. THUS A FIRE WEATHER WATCH REMAINS IN EFFECT
FOR A GOOD PORTION OF NORTH AND CENTRAL NEW MEXICO. FOR FURTHER
DETAILS PLEASE REFER TO THE FIRE WEATHER FORECAST PRODUCT (ABQFWFABQ
FNUS55 KABQ) ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
February 2, 10:00 AM MST to 5:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
February 2, 10:00 AM MST to 5:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
February 2, 10:00 AM MST to 5:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344176, 5344177, 5344178.